Flood, Western Roosevelt
- When
- March 29, 9:00 AM MST to March 31, 11:59 PM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Snow melt flooding along the Poplar River made low water crossings impassible over northern Roosevelt County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Snow melt flooding along the Poplar River made low water crossings impassible over northern Roosevelt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 29, 2:00 AM MST, 7 hours earlier.
AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE GLASGOW MT 200 AM MST MON MAR 29 2004 .SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH WEDNESDAY... A STRONG UPPER RIDGE TO BUILD ACROSS THE AREA THROUGH THE MIDDLE OF THE WEEK. THE PATTERN BECOMES A BLOCKING ONE WITH A HIGH OVER LOW ACROSS THE EASTERN HALF OF NOAM...SLOWING DOWN THE PROGRESSION OF SYSTEMS INTO THE WESTERN CONUS. TEMPERATURES TO START OFF SEASONABLE TODAY...AND WARM TO WELL ABOVE NORMAL FOR TUESDAY AND WEDNESDAY. TODAY...AN UPPER LOW IN WESTERN ONTARIO TO LIFT NORTHEAST AND INTO HUDSON BAY BY THIS EVENING. A MID/UPPER TROUGH EXTENDS FROM THE LOW DOWN THROUGH THE MISSISSIPPI VALLEY. AN UPPER RIDGE CONTINUES TO BUILD ALONG THE DIVIDE. NORTHEAST MONTANA TO REMAIN IN STRONG NORTHWEST FLOW ALOFT. AT THE SURFACE A RIDGE OF HIGH PRESSURE BUILDS INTO EASTERN MONTANA TODAY. HARDLY A CLOUD TO BE FOUND ACROSS THE CWA AND UPSTREAM...AND EXPECT A SUNNY SKY...WITH PERHAPS A FEW CU ACROSS OUR EASTERN ZONES CLOSEST TO THE UPPER TROUGH. 850H TEMPERATURES ARE PROGGED TO BE A TAD COOLER THAN SUNDAY ACROSS OUR EASTERN ZONES...AND A LITTLE WARMER IN THE WEST. PLAN ON GOING A LITTLE COOLER THAN SUNDAY ACROSS OUR EASTERN ZONES...AND A FEW TO SEVERAL DEGREES WARMER IN THE WEST. STILL A DECENT PRESSURE GRADIENT AND SOME PRESSURE RISES ACROSS OUR EASTERN ZONES. EXPECT THE WIND TO PICK UP AGAIN THIS MORNING ACROSS OUR EASTERN ZONES TO 15 TO 25 MPH...BUT THE WIND SHOULD BEGIN TO DIMINISH BY LATER IN THE AFTERNOON. TONIGHT...SURFACE RIDGE BEGINS TO SLOWLY DRIFT EAST INTO THE DAKOTAS. THE WIND WILL DROP OFF AND BECOME LIGHT...WITH AN EAST WIND OF 10-15 MPH SETTING UP ACROSS THE MILK RIVER VALLEY. COMBINATION OF A CLEAR SKY...A DRY AIRMASS...AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL BELOW FREEZING ACROSS THE CWA...WITH THE EXCEPTION OF THE HIGHER ELEVATIONS IN THE SOUTHWEST. TUESDAY...UPPER RIDGE BUILDS ACROSS EASTERN MONTANA WITH 500H HEIGHTS INTO THE 570S AND THICKNESS VALUES INTO THE 550S. RETURN FLOW OUT OF THE SOUTHEAST WILL LIMIT TEMPERATURES FROM REACHING THEIR FULL POTENTIAL...BUT STILL EXPECT A NICE REBOUND IN TEMPERATURES. HIGHS SHOULD RANGE FROM THE 50S IN THE NORTHEAST CORNER OF THE CWA TO THE L/M 70S ACROSS OUR SOUTHWEST ZONES. WEDNESDAY...BLOCKING PATTERN SETS UP WITH AN OMEGA BLOCK ACROSS EASTERN NOAM. THIS WILL SLOW TO PROGRESSION OF SYSTEMS AND KEEP A SHARP UPPER RIDGE ACROSS THE AREA. THE NEXT SYSTEM SPLITS AS IT MOVES INTO THE WEST COAST...WITH MOST OF THE ENERGY GOING INTO THE SOUTHERN BRANCH...AND EVENTUALLY CARVING OUT A CLOSED LOW IN THE SOUTHWEST CONUS BY WEDNESDAY EVENING. SURFACE LOW PRESSURE WILL BE INDUCED IN THE CENTRAL GREAT BASIN. THE GFS APPEARS TO BE THE ODD MODEL OUT AND IS DISCOUNTED IN WANTING TO SWING A PORTION OF THE UPPER LOW IN THE OHIO VALLEY BACK INTO THE DAKOTAS KEEPING HEIGHTS AND THICKNESSES SOMEWHAT LOWER. CB .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... LITTLE CHANGE IN FORECAST FOR THE END OF THIS WEEK THROUGH THE WEEKEND. SPLITTING UPPER TROF MOVES SLOWLY INTO MONTANA THURSDAY AND FRIDAY. MOST OF THE MOISTURE AND ENERGY TRAPPED WITH UPPER LOW CUTTING OFF OVER THE SOUTHWEST STATES. ENOUGH ASSOCIATED WITH THE NORTHERN BRANCH FOR LOW POPS SLOWLY SPREADING ACROSS THE CWA WEDNESDAY NIGHT THROUGH FRIDAY WITH THE PASSAGE OF INVERTED TROF. UPSLOPE FLOW WILL LINGER POPS OVER SOUTHERN MONTANA FRIDAY NIGHT. DRIER WEATHER THEN THROUGH THE WEEKEND WITH REX BLOCK FORMING IN SPLIT FLOW...CLOSED LOW IN THE SOUTHWEST...RIDGING OVER WESTERN CANADA. GENERALLY SEASONABLE TEMPERATURES EXPECTED THROUGH THE PERIOD...FIRST WITH CLOUDS AND SHOWERS AND THE UPPER TROF PASSAGE LATE IN THE WEEK...THEN WITH NORTHWEST FLOW ALOFT AND CANADIAN SURFACE HIGH UNDER THE REX BLOCK OVER THE WEEKEND. EBERT && .HYDRO...THE FLOOD WATCH FOR THE MILK RIVER AT GLASGOW HAS BEEN CANCELED. THE MILK RIVER AT GLASGOW IS BELOW 19 FEET...WHICH IS IS MORE THAN 6 FEET BELOW FLOOD STAGE. THE LATEST FORECAST FROM THE RFC IS FOR THE RIVER TO CONTINUE TO FALL FOR THE NEXT SEVERAL DAYS... BEFORE POTENTIALLY BEGINNING TO RISE AGAIN BY THURSDAY OR FRIDAY. SNOW MELT WILL CONTINUE THE NEXT SEVERAL DAYS ACROSS THE REMAINING SNOW COVERED AREAS NORTH OF US 2. DECENT SNOW COVER NOW LIMITED TO NORTH OF BAYLOR IN NORTHERN VALLEY COUNTY...WHERE THERE IS AN AVERAGE OF ABOUT 6 INCHES OF SNOW...BUT WITH SOME BARE SPOTS. VARIOUS BRANCHES OF THE POPLAR RIVER ARE FLOWING...BUT LEVELED OFF DURING THE WEEKEND. THE GREATEST RISES SO FAR APPEAR TO BE ALONG THE WEST BRANCH OF THE POPLAR. A SMALL STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT FOR VALLEY...DANIELS AND CENTRAL AND NORTHERN PHILLIPS COUNTIES TODAY. CB && .GGW WATCHES/WARNINGS/ADVISORIES... A SMALL STREAM FLOOD ADVISORY FOR MOST OF PHILLIPS...VALLEY...AND DANIELS COUNTIES THROUGH 4PM TODAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 556 AM MST MON MAR 29 2004 MTZ016>027-059>062-301300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- DANIELS-DAWSON-EAST ROOSEVELT-GARFIELD-MCCONE-NORTH VALLEY- NORTHERN PHILLIPS-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLASGOW...GLENDIVE... JORDAN...MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY... WHITEWATER...WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 556 AM MST MON MAR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR PHILLIPS...VALLEY AND DANIELS COUNTIES. PLEASE REFER TO GTFFLSGGW OR WGUS85 KGGW FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... CONTINUED SNOW MELT FROM WARM WEATHER WILL BRING RISES ON STREAMS AND CREEKS IN VALLEY...ROOSEVELT...DANIELS AND SHERIDAN COUNTIES THROUGH THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388846.